Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 17, 2003, 8:00 AM EDT for Suffolk County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2003, 8:00 AM EDT (12:00 UTC)
- Expired
- Aug 17, 2003, 12:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 0.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 171204 FFWOKX NYC103-171600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 800 AM EDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL AND EASTERN SUFFOLK COUNTY IN SOUTHEASTERN NEW YORK STATE. * UNTIL NOON EDT. * AT 800 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL NEAR SAG HARBOR...AS WELL AS NEAR THE WILLIAM FLOYD PARKWAY. THESE SHOWERS AND THUNDERSTORMS ARE VERY SLOW MOVING AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. THESE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE MORNING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. $$ TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4093 7314 4064 7312 4097 7173 4126 7208 JST
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 5:50 AM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 17, 5:50 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE UPTON NY 550 AM EDT SUN AUG 17 2003 .UPDATE...WITH THE SHORT WAVE APPROACHING A LITTLE MORE QUICKLY...WILL UPDATE THE FORECAST TO MENTION SCATTERED SHOWERS AND THUNDERSTORMS TODAY. && *********PREVIOUS 407 AM DISCUSSION************** .DISCUSSION...UPPER TROUGH WILL REMAIN ACROSS THE AREA TODAY INTO MONDAY. SHORT WAVE ROTATING AROUND THE TROUGH TRIGGERING SHOWERS AND THUNDERSTORMS ACROSS EASTERN PENNSYLVANIA INTO SOUTHERN NEW JERSEY. WITH THE SHORT WAVE APPROACHING EXPECT THUNDERSTORMS AND SHOWERS. SHORT WAVE MOVES THROUGH EARLY THIS EVENING WITH AXIS OF UPPER TROUGH PUSHING SOUTH OF THE AREA BY MONDAY MORNING. RIDGING MONDAY NIGHT INTO FRIDAY WILL KEEP AREA DRY. RAISED HIGH TEMPERATURES FOR MONDAY AS COOLER AIRMASS IS QUICKLY MODIFIED. && .MARINE...LIGHT WINDS AND SEAS NEXT 5 DAYS. WAVEWATCH III DATA USED TO POPULATED DATABASE. && .AVIATION...PATCHES OF FOG FOR THE EARLY MORNING WITH EVAPORATIVE RAIN FOG IN CT...LOWER HUDSON VALLEY AND EASTERN LONG ISLAND. THESE IS MAINLY OUTSIDE THE TAFS EXCEPT FOR SWF AND ISP. EXPECT AREAS OF LIFR IN THESE LOCATIONS. THIS AFTERNOON...EXPECT LOTS OF STRATO-CU WITH SCATTERED SHOWERS AND A FEW TSTMS AS UPPER SHORTWAVE SEEN IN THE SATELLITE IMAGERY ROTATES EAST. EXPECT UPPER LIMIT OF THE MVFR RANGE FOR CIGS. BASICALLY A VFR WEEK AHEAD. && .HYDRO...CONVECTION ON THE SOUTH FORK OF LONG ISLAND CONTINUES AND HAS LIKELY PRODUCED ROADWAY FLOODING ON ROUTE 27. ISSUED FFW AS ACTIVITY BACK BUILT AND IS RELENTLESS. 88D ESTIMATES ARE NOW REACHING INTO THE 4 AREA...SO EXPECT THAT THERE IS SOME SERIOUS FLOODING ALONG MONTAUK HIGHWAY. OTHERWISE...SHOWERS/TSTMS TODAY WILL PRODUCE 1/4-1/2 INCH LOCALLY. DRY REMAINDER OF THE PERIOD. && ***********END OF 407 AM DISCUSSION************* .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 17, 4:25 AM EDT, 3 hours 35 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-180930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 425 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER SOUTHEASTERN SUFFOLK COUNTY NEW YORK...WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY THIS MORNING. THERE IS A CHANCE OF MORE SCATTERED THUNDERSTORMS AND SHOWERS THIS AFTERNOON...SOME OF WHICH MAY PRODUCE HEAVY RAIN. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 17, 2:37 AM EDT, 5 hours 23 minutes before
NYZ081-170730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 237 AM EDT SUN AUG 17 2003 AT 237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY CONTINUES TO DETECTED AN AREA OF THUNDERSTORMS ALONG THE BEACHES OF THE SOUTH FORK FROM EAST HAMPTON TO MONTAUK INCLUDING HITHER HILLS STATE PARK. THE ACTIVITY HAS BEGUN TO WEAKEN...BUT DOPPLER RADAR ESTIMATES OF 2 TO 3 INCHES OF RAINFALL OVER THE PAST TWO HOURS HAS LIKELY PRODUCED ROAD FLOODING ALONG MONTAUK HIGHWAY BETWEEN AMAGANSETT AND HITHER HILLS IN THE VICINITY OF THE LOBSTER ROLL RESTAURANT. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. JST
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:14 PM EDT | Special Marine Warning | OKX | 61 min | |
| Aug 17, 12:48 AM EDT | Special Marine Warning | OKX | 57 min | |
| Aug 17, 12:48 AM EDT | Special Marine Warning | OKX | 57 min | |
| Aug 17, 3:26 AM EDT | Flash Flood Warning | OKX | Suffolk | 4 hr |
| Aug 17, 4:17 PM EDT | Flash Flood Warning | OKX | Orange, Putnam | 118 min |
| Aug 17, 4:29 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 61 min |
| Aug 17, 4:48 PM EDT | Special Marine Warning | OKX | 42 min | |
| Aug 17, 4:51 PM EDT | Flash Flood Warning | OKX | Westchester | 114 min |
| Aug 17, 5:42 PM EDT | Special Marine Warning | OKX | 93 min | |
| Aug 17, 5:48 PM EDT | Flash Flood Warning | OKX | Bronx, New York | 117 min |
| Aug 17, 6:04 PM EDT | Special Marine Warning | OKX | 86 min | |
| Aug 17, 6:19 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 56 min |
| Aug 17, 6:25 PM EDT | Flash Flood Warning | OKX | Richmond | 95 min |
| Aug 17, 6:57 PM EDT | Special Marine Warning | OKX | 63 min | |
| Aug 17, 6:58 PM EDT | Special Marine Warning | OKX | 77 min | |
| Aug 17, 7:19 PM EDT | Special Marine Warning | OKX | 56 min | |
| Aug 17, 7:47 PM EDT | Flash Flood Warning | OKX | Suffolk | 88 min |
| Aug 17, 7:54 PM EDT | Special Marine Warning | OKX | 66 min | |
| Aug 17, 7:54 PM EDT | Special Marine Warning | OKX | 66 min |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.